Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 9, 2021, 5:07 PM MDT for Costilla County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 5:07 PM MDT (23:07 UTC)
- Expired
- Jul 9, 2021, 5:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 164 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS85 KPUB 092307 SPSPUB Special Weather Statement National Weather Service Pueblo CO 507 PM MDT Fri Jul 9 2021 COZ071-072-074-092345- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 507 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 545 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm over Fort Garland, or 15 miles southwest of Spring Burn Scar south of Highway 160 in Costilla county, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Blanca and Fort Garland. LAT...LON 3742 10560 3753 10542 3733 10525 3722 10543 TIME...MOT...LOC 2307Z 323DEG 13KT 3742 10546 $$ EP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:59 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 2:59 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 259 PM MDT Fri Jul 9 2021 .SHORT TERM...(This evening through Saturday) Issued at 259 PM MDT Fri Jul 9 2021 Currently...An upper shortwave was crossing MT this afternoon, as a relatively flat upper ridge of high pressure remained in place over the desert southwest. Isolated showers and thunderstorms over the higher terrain have gradually shifted to the east-southeast, though nothing has pulled away from the mts as of yet. Temps have climbed into record territory as was expected, with high temps as of 2 PM in the 90s for the high valleys, and 95 to 105F for the plains. So far, Pueblo has set a new record high for the day, while Colorado Springs and Alamosa have tied records. Tonight...The upper high shunts to the west, while the shortwave to the north continues pushing to the east-southeast across the Dakotas tonight. The pressure gradient tightens over CO this evening, as a cold front surges south into the state. First off, hi-res models indicate that the ongoing convection over the mountains will continue and start to fill in as it heads east through the late aftn and eve, eventually forming a line that sweeps east before exiting the state just prior to midnight. The main concern with these storms will be strong gusty winds, but any storms that tend to redevelop over area burn scars this aftn could produce a flash flood threat. The cold front is forecast to push south across the Palmer Divide right around 08z-09z, swinging sfc winds around to a north-northeast direction across all of the eastern plains through the overnight hours. The strongest winds will likely be realized along the I-25 corridor across COS and PUB, and gusts of 35-40 mph are probable with the possibility of even stronger gusts to 50 mph. This is expected to be a dry cold front, though COS may see some lowering of the cloud deck initially. Overnight low temps are forecast to cool into the mid 40s to mid 50s for the high valleys, and mid 50s to mid 60s for the plains. Tomorrow...A much cooler airmass will be in place tomorrow, along with east to northeast sfc winds across the plains. Northerly sfc winds will spread to all of the higher valleys through the morning as well, and high temps for most locations are forecast to be much more reasonable, with readings in the 80s to near 90F. With less available moisture to work with, the favorable easterly sfc component will only be able to squeeze out isolated convection over the eastern mountains through the afternoon. Moore .LONG TERM...(Saturday night through Friday) Issued at 259 PM MDT Fri Jul 9 2021 Saturday Evening and Sunday: The upper level pattern includes an upper level high pressure center located over the western US and a closed low located over the Northern Plains at the beginning of the long term forecast period (Saturday at 6PM). A cold front will have passed over the plains earlier in the day, which will keep some lingering gusty northerlies near the Colorado-Kansas border. Over the adjacent plains winds will be more from the east-northeast, which is an efficient orientation for upslope flow over the eastern mountains. There is around 1000- 1500 J/kg of CAPE over the eastern mountains, so if the orographic lift is enough for convection initiation (which it looks like it will be) there is a chance for flash flooding over the Spring burn scar. Weak waves in the upper flow are being resolved over the mountain valleys and the mountains during the overnight which is expected to bring showers and weak thunderstorms, therefore isolated to scattered PoPs have been included during the overnight over the aforementioned areas. Much less coverage for thunderstorms are expected Sunday afternoon for a few reasons. 500hPa height rises are expected over the state, but there is also very weak flow aloft hindering any orographic lift, outside of thermally induced orographic lift. The main focus for isolated to scattered thunderstorms will primarily be over the eastern San Juans, the southern Sangre de Cristo Mountains, and parts of the San Luis Valley. Per usual, if a storm develops over one of the burn scars, in particular, the Spring Burn Scar, flash flooding may occur. High temperatures on Sunday will be cooler over the plains due to the passage of the cold front, whereas the mountains and mountain valleys will remain similar to Saturday. Values over the plains and mountain valleys will be in the upper 80s to low 90s and northern El Paso, Teller, and Lake Counties will be in the upper 70s. Monday and Tuesday: Thunderstorm coverage trends higher throughout the rest of the work week as the upper level ridge begins to propagate to the east. The monsoonal tap will open up again as diurnal wind fluctuations and afternoon thunderstorms develop. Monday will be a more traditional monsoon thunderstorm day with thunderstorms that primarily remain over the mountains as flow aloft will be weak. Tuesday - a shortwave will propagate over the norther plains, which would spark more widespread thunderstorms over the mountains and the plains. The trough passage is expected to create a surface cyclone, which would create a dryline near the Colorado-Kansas border. CAPE values are expected to be greater than 1000 J/kg to the east of the dryline and a curved hodograph is being resolved, therefore some severe thunderstorms are possible. Once again, flash flooding is a risk over burn scars each day. Wednesday through Friday: The upper level ridge compresses to the south, leaving zonal flow over Colorado from Wednesday through Friday. Data suggests that a train of waves will propagate over the state sparking widespread thunderstorms over the mountains and the lower elevations. These days in particular are concerning for flash flooding over the burn scars and areas with saturated soils. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 259 PM MDT Fri Jul 9 2021 VFR conditions anticipated across much of the forecast area over the next 24 hrs, including the three main TAF sites of KCOS, KPUB and KALS. Isolated showers and thunderstorms over the higher terrain this afternoon will gradually drift east across the I-25 corridor. Do not feel storms will linger over the terminals long enough to warrant mention, but did continue VCSH mention for KPUB and KCOS until around 03z. Thunderstorms are expected to track east across the far eastern plains this evening. The main threat from any of these storms will be strong gusty erratic winds, with gusts of around 40 kts. Later tonight a cold front will drop south across the Palmer Divide, producing strong northerly winds for KCOS starting at 08z, and for KPUB by 10z. Forecast has gusts to 30 kts, but there is the potential for gusts up to 45 kts. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...SKELLY AVIATION...MOORE
Hazardous weather outlook, Jul 9, 11:02 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1102 AM MDT Fri Jul 9 2021 COZ058>089-093>099-101300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1102 AM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This afternoon and Tonight Near-record to record hot temperatures are expected over the plains this afternoon, with highs ranging from around 95 to 105 degrees. The hottest temperatures are expected across the lower Arkansas River Valley. These temperatures could result in heat- related illnesses, and extra precautions from the heat are encouraged. Isolated to widely scattered thunderstorms are forecast to form this afternoon from the southeast and central Colorado mountains, and eastward over the adjacent high plains. Storms will then spread east across the far eastern plains through the evening hours. The main threat from these thunderstorms will be strong wind gusts. A couple of wind gusts reaching severe criteria may also occur, especially along and north of a line from Walsenburg to La Junta to Lamar between 4PM and 11PM. A few of the storms this afternoon have the potential to produce enough rainfall for localized burn-scar flash-flooding, if they were to linger over a sensitive area. The greatest chance for burn-scar flash flooding is from 2PM to 6PM. Winds will abruptly shift to the north and strengthen later tonight, especially along the Interstate-25 corridor through El Paso and Pueblo Counties. There is the potential for these winds to gust upwards of 40-50 mph after 3AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northerly winds, possibly gusting to around 50 mph or higher, are expected across the plains early Saturday morning. Daily isolated thunderstorms will be possible over the mountains Saturday through Monday, with thunderstorm chances returning across the plains through the middle of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the central and southern mountains, and the plains this afternoon and evening. 27/SKELLY
In the hours before
Special weather statement, Jul 9, 3:20 PM MDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Pueblo CO 320 PM MDT Fri Jul 9 2021 COZ071-074-075-092200- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 320 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COSTILLA COUNTY UNTIL 400 PM MDT... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near Sanchez Reservoir, or 23 miles north of Questa, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sanchez Reservoir and Garcia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3700 10555 3707 10558 3712 10539 3700 10526 TIME...MOT...LOC 2120Z 329DEG 10KT 3703 10544 MOORE
Special weather statement, Jul 9, 3:27 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Pueblo CO 327 PM MDT Fri Jul 9 2021 COZ081-082-085-092215- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 327 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 415 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near Pikes Peak, or 8 miles west of Colorado Springs, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southern Colorado Springs, Fountain, Manitou Springs, Stratmoor, Fort Carson, Security, Peterson AFB and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3878 10505 3888 10496 3882 10465 3861 10482 TIME...MOT...LOC 2127Z 297DEG 15KT 3881 10497 MOORE
Special weather statement, Jul 9, 4:31 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 431 PM MDT Fri Jul 9 2021 COZ086-092315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 431 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL 515 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm over Pueblo West, or 8 miles northwest of Pueblo, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Blende. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Pueblo Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3836 10486 3846 10466 3822 10442 3813 10472 TIME...MOT...LOC 2230Z 328DEG 10KT 3835 10472 EP
Special weather statement, Jul 9, 4:35 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 435 PM MDT Fri Jul 9 2021 COZ069-070-072-073-092315- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 435 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALAMOSA...SOUTH CENTRAL CUSTER AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 515 PM MDT... At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near Crestone Peak, or 29 miles south of Hayden Pass Burn Scar, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Great Sand Dunes and Crestone Peak. LAT...LON 3790 10575 3801 10555 3780 10545 3770 10565 TIME...MOT...LOC 2234Z 328DEG 10KT 3790 10561 EP
Special weather statement, Jul 9, 4:36 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
436 PM MDT Fri Jul 9 2021
COZ081-083-085-086-092315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
436 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 515 PM
MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Penrose, or 21 miles south of Colorado Springs,
moving southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Penrose.
LAT...LON 3847 10509 3864 10494 3864 10488 3850 10478
3837 10486
TIME...MOT...LOC 2236Z 328DEG 10KT 3853 10494
EPSpecial weather statement, Jul 9, 5:07 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 507 PM MDT Fri Jul 9 2021 COZ071-072-074-092345- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 507 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 545 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm over Fort Garland, or 15 miles southwest of Spring Burn Scar south of Highway 160 in Costilla county, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Blanca and Fort Garland. LAT...LON 3742 10560 3753 10542 3733 10525 3722 10543 TIME...MOT...LOC 2307Z 323DEG 13KT 3742 10546 EP
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:59 PM MDT | Special Weather Statement | PUB | Costilla | 46 min |
| Jul 9, 2:21 PM MDT | Special Weather Statement | PUB | Fremont | 24 min |
| Jul 9, 2:41 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| Jul 9, 2:43 PM MDT | Special Weather Statement | PUB | Custer | 17 min |
| Jul 9, 3:20 PM MDT | Special Weather Statement | PUB | Costilla | 40 min |
| Jul 9, 3:27 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 9, 4:31 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 9, 4:35 PM MDT | Special Weather Statement | PUB | Custer | 40 min |
| Jul 9, 4:36 PM MDT | Special Weather Statement | PUB | Fremont | 39 min |
| Jul 9, 5:16 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 9, 5:20 PM MDT | Special Weather Statement | PUB | Alamosa | 40 min |
| Jul 9, 5:36 PM MDT | Special Weather Statement | PUB | Saguache | 39 min |
| Jul 9, 5:55 PM MDT | Special Weather Statement | PUB | Pueblo | 50 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.